Alert archive / Indiana / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at May 10, 2017, 2:48 PM EDT for 17 counties in Indiana. It took effect at May 11, 2017, 12:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 2:48 PM EDT (18:48 UTC)
- In effect from
- May 11, 2017, 12:00 AM EDT
- Expired
- May 11, 2017, 3:51 AM EDT
- In force
- 4 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 44 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
644 WGUS63 KIND 101848 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 248 PM EDT Wed May 10 2017 ...Flash Flooding May Strike... INZ021-029>031-037>042-046>049-055>057-110300- /O.NEW.KIND.FF.A.0004.170511T0400Z-170512T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby- Rush- Including the cities of Lafayette, Frankfort, Kokomo, Anderson, Muncie, Indianapolis, and Shelbyville 248 PM EDT Wed May 10 2017 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY EVENING... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of central Indiana, east central Indiana, north central Indiana, and west central Indiana, including the following areas, in central Indiana, Boone, Clinton, Hamilton, Hancock, Hendricks, Howard, Johnson, Madison, Marion, Rush, Shelby, and Tipton. In east central Indiana, Delaware, Henry, and Randolph. In north central Indiana, Carroll. In west central Indiana, Tippecanoe. * From midnight EDT tonight through Thursday evening * Ground is waterlogged and very heavy rain is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JK
2 follow-up statements
057 WGUS63 KIND 110139 FFAIND Flood Watch National Weather Service Indianapolis IN 939 PM EDT Wed May 10 2017 ...Flash Flooding May Strike... INZ021-029>031-037>042-046>049-055>057-111000- /O.CON.KIND.FF.A.0004.170511T0400Z-170512T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby- Rush- Including the cities of Lafayette, Frankfort, Kokomo, Anderson, Muncie, Indianapolis, and Shelbyville 939 PM EDT Wed May 10 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING... The Flash Flood Watch continues for * Portions of central Indiana, east central Indiana, north central Indiana, and west central Indiana, including the following areas, in central Indiana, Boone, Clinton, Hamilton, Hancock, Hendricks, Howard, Johnson, Madison, Marion, Rush, Shelby, and Tipton. In east central Indiana, Delaware, Henry, and Randolph. In north central Indiana, Carroll. In west central Indiana, Tippecanoe. * Through Thursday evening * Ground is waterlogged and very heavy rain is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
573 WGUS63 KIND 110751 FFAIND Flood Watch National Weather Service Indianapolis IN 351 AM EDT Thu May 11 2017 INZ021-029>031-037>042-046>049-055>057-110900- /O.CAN.KIND.FF.A.0004.000000T0000Z-170512T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby- Rush- Including the cities of Lafayette, Frankfort, Kokomo, Anderson, Muncie, Indianapolis, and Shelbyville 351 AM EDT Thu May 11 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Indiana, east central Indiana, north central Indiana, and west central Indiana has been cancelled. Heavy rain is no longer expected across the area. $$ 50
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at May 10, 2:11 PM EDT, 37 minutes earlier.
Area forecast discussion, May 10, 2:11 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 211 PM EDT Wed May 10 2017 .UPDATE... The LONG TERM section have been updated below. && .SYNOPSIS... Issued at 206 PM EDT Wed May 10 2017 For most of the upcoming week, Indiana is going to remain between two weather systems. One will be high pressure centered over the southeast states and the other a complex frontal system over the northern USA. These features are going to take turns controlling what happens in the Hoosier State. Expect a wide variety of weather. && .NEAR TERM...(Tonight through Thursday)... Issued at 206 PM EDT Wed May 10 2017 See the HYDROLOGY section below for a discussion of a Flash Flood Watch. Guidance strongly indicates likely to categorical POPs are mostly in order. Precipitable water is extremely high, especially to the north, so heavy rain is a threat. For temperatures, a lot will depend on just when rain falls. Also, a strong thermal boundary may or may mot pass the north. The consensus will handle such problems as well as anything. Possible errors are around 2 degree in the southern counties and 5 degrees in the north. && .SHORT TERM.../Thursday night through Saturday)... Issued at 206 PM EDT Wed May 10 2017 The guidance all maintains a chance of precipitation into Thursday night, with a dry forecast thereafter. There is no reason to change this. Considerable cloudiness is likely into Friday from residual moisture in the boundary layer, and on Saturday from warm advection aloft. Friday night should be mostly clear. Various types of temperature guidance are close. The consensus forecast should be accurate to with 1-3 degrees. && .LONG TERM /Sunday Night through Wednesday/... Issued at 211 PM EDT Wed May 10 2017 Mainly dry weather is expected during the period. ECMWF suggests ridging aloft West of Indiana on Sunday...and slowly moves this feature east through and across the Great Lakes and Indiana through Wednesday. This keeps large and broad high pressure mainly in place across Indiana. By Tuesday night and into Wednesday...the Ridge axis appears to be east of Indiana...allowing a warm SW flow to stream in to the Ohio Valley then. ECMWF hints at a short wave push through the SW flow...but best forcing and moisture remains well north of Central Indiana...closer to the Great Lakes. Thus if there was one day which had best chances for precip it would be Tuesday night and Wednesday...but confidence remains low. && .AVIATION (Discussion for 101800Z TAFs) Issued at 1255 PM EDT Wed May 10 2017 Gradual deterioration of flying conditions is expected this TAF period. VFR will become MVFR overnight...with brief IFR conditions possible near Thunderstorms. Surface warm front remains in place across Indiana and will be a focus for shower/storm development this afternoon. HRRR suggests sct convection breaking out this afternoon within the warm sector. Forecast soundings indicate convective temperatures in the mid to upper 70s. This should be reached on the south side of the front and have included VCTS mention to cover this for the time being. A short wave over Iowa this afternoon is expected to move into Indiana late tonight. This will trigger more showers and storms...particularly along and near the lingering frontal boundary. Again...MVFr Conditions should arrive with the precipitation along with brief IFR with the stronger storms. Confidence is high for precipitation tonight...thus have used a prevailing group for precipitation mention overnight. As the wave exits on Thursday morning...a brief break in precip appears possible...however confidence is low here after as another wave upstream over Missouri may push along the boundary across southern Indiana on Thursday afternoon. && .HYDROLOGY (Discussion for tonight and Thursday)... Issued at 206 PM EDT Wed May 10 2017 Due to saturated soil, flash flood guidance is much lower than normal, especially in northern and eastern parts of the service area. There is an extremely high amount of water in the air over those areas. Some convective allowing models are forecasting a lot of that water to come out as rain overnight or Thursday. While flash flooding is not a certainty, it could develop very rapidly. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch Midnight through 8 PM Thursday for INZ021- 029>031-037>042-046>049-055>057. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM...JP AVIATION...JP HYDROLOGY...JK
Hazardous weather outlook, May 10, 4:24 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 424 AM EDT Wed May 10 2017 INZ021-028>031-035>049-051>057-060>065-067>072-111000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 424 AM EDT Wed May 10 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Moderate river flooding will continue along lower parts of the Wabash and White. Thunderstorms will develop this afternoon and evening. There is a Marginal Risk of severe storms. A few could be severe with large hail and damaging winds possible. Heavy rain and flooding are also possible. Hazards: River Flooding. Large hail, damaging winds, heavy rain, flooding and lightning. Timing: River flooding will continue. Best chances of Thunderstorm related hazards 3 pm to Midnight. Discussion: Flooding will continue along lower sections of central Indiana rivers. Thunderstorms will return this afternoon as a quasi- stationary front interacts with deep moisture and an unstable atmosphere. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Minor to Moderate flooding will continue over parts of the lower Wabash and White rivers through the weekend and into early next week. Thunderstorms will be possible Thursday and Thursday night. There is a Marginal Risk and Slight Risk for severe storms south of Interstate 70. Large hail and damaging winds are possible. Gusty winds, brief heavy rain and cloud to ground lightning will be a threat with any storm. Discussion: Thunderstorms are possible over all or parts of central Indiana through Thursday night. Dry conditions will return Friday afternoon as a frontal system sweeps across central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening and Thursday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:28 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 27 hr |
| May 10, 7:28 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 49 hr |
| May 10, 7:28 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 55 hr |
Nearby
Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.